Hail, Lee
- When
- July 28, 5:36 PM EST
- Where
- Lee County, 1.85 mi SW of Whiskey Creek
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.560, -81.920
Local broadcast media relayed a report from the public of penny size hail near McGregor.
Afternoon sea breeze thunderstorms across southwest Florida produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon sea breeze thunderstorms across southwest Florida produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 28, 1:56 PM EST, 3 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
256 PM EDT Sat Jul 28 2018
.SHORT TERM(Today and Sunday)...
Intense mid level ridging continues to hold across the
Desert Southwest, making for miserable and potentially
deadly heat across a good chunk of the southwestern U.S.
This is also resulting in dangerous fire weather conditions
where destructive fires are already burning. Further east, a
broad upper trough extends from the Great Lakes in to the
Tennessee Valley with a weak extension into the far eastern
Gulf of Mexico. A weak surface ridge extends across the
southern Florida peninsula with well established sea breezes
on both the Atlantic and Gulf coasts of Florida.
For the remainder of today, expect ongoing shower and storm
activity to gradually increase in coverage. Hi-res
ensembles and other mesoscale models depict the area south
of I-4 and east of I-75 holding the greater potential for
more widespread thunderstorm activity. Water vapor imagery
does depict a weak mesoscale circulation off the southwest
Florida coast, which may aid in further convective
development later this afternoon. Storms should eventually
merge over inland areas with outflow pushing back to the
west late this afternoon and evening. This should result in
a fairly similar convective evolution as last night with
showers and a few storms building back toward Tampa Bay and
the southwest Florida coast toward sunset and offshore
thereafter. Heavy rain, gusty winds and lightning will be
concerns with any stronger storms today. The rain threat may
be most concerning given very slow storm motions and recent
heavy rains.
For Sunday, the pattern looks to change only slightly.
Surface ridging will continue to build northward, with an
increasingly south/southeast seabreeze flow regime. Given
gradient flow will be very light, it appears the greatest
afternoon shower/storm coverage will again remain east of
I-75 over inland areas. However, convective complexes will
likely again result in a westward propagating outflow
boundary, with showers and storms building west toward the
Gulf coast late afternoon and evening once again.
Temperatures to remain seasonal with highs in the lower 90s
and lows in the middle and upper 70s.
.MID TERM/LONG TERM (Sunday Night-Saturday)...
Mid/upper level ridging will build in from the east over
the Florida peninsula and hold on through at least the
middle of next week before the next trough tries to move in
from the northwest depending on which model you like. The
GFS is more progressive and moves the trough further east
late in the week while the ECMWF holds the ridge over
Florida. Meanwhile the low level ridge axis will meander
over north central and central Florida through at least
midweek with a more typical summertime southeast to south
flow across the region then if the GFS is correct we could
go back to southwest flow to end the week. Based on our sea
breeze thunderstorm climatology the pattern through most of
the week will fit a regime 6 or 7 depending on how strong
the low level flow becomes, but either way with plenty of
moisture expected to be in place we should see scattered to
numerous mainly afternoon and evening convection develop
each day shifting out into the eastern gulf during each
night. Temperatures will remain near normal with overnight
lows mostly in the 70s and daytime highs in the upper 80s to
mid 90s.
&&
.AVIATION (18z TAFs)...
Scattered shra/tsra to persist the remainder of the
afternoon, becoming more widespread mainly east of
terminals. Models indicate activity may build back west
toward terminals in the 23z to 03z timeframe. By 04z to 05z,
expect most activity will move offshore with a return to
VFR conditions. Light west/northwest winds to become
east/southeast with passage of late day storms. Storms may
produce brief IFR/LIFR visibilities and gusty winds.
&&
.MARINE...
Light winds and seas to prevail over the next several days
as high pressure gradually builds in over the waters. Light
south to southeast winds will become established early this
week and persist. Winds will shift onshore each afternoon
due to the seabreeze. The only marine hazard will be any
thunderstorms which may locally enhance winds and seas.
&&
.FIRE WEATHER...
Abundant moisture will remain in place along with daily
chances for rainfall. This will prevent any fire weather
concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 77 90 77 88 / 40 40 30 50
FMY 75 89 75 88 / 30 50 40 60
GIF 74 92 75 90 / 30 60 40 70
SRQ 76 89 76 88 / 30 30 30 50
BKV 73 91 74 89 / 40 60 40 60
SPG 78 90 78 87 / 40 30 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
Charlotte-Coastal Lee-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...69/CloseHazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 353 AM EDT Sat Jul 28 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-281500- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 353 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Typical summer thunderstorms can be expected. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. ...RIVER FLOOD IMPACT... Rivers will continue to run at elevated levels and flows due to recent rainfall. Residents living along rivers or faster flowing streams should remain aware of water levels and be ready to move to higher ground should flooding be observed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. ...THUNDERSTORM IMPACT... Scattered to numerous thunderstorms can be expected each day through the week. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. ...RIVER FLOOD IMPACT... Rivers will continue to run at elevated levels and flows due to recent and forecast rainfall. Residents living along rivers or faster flowing streams should remain aware of water levels and be ready to move to higher ground should flooding be observed. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Mroczka
Special Weather Statement National Weather Service Tampa Bay Area Ruskin FL 502 PM EDT SAT JUL 28 2018 FLZ052-282145- Polk FL- 502 PM EDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK COUNTY UNTIL 545 PM EDT... At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over Lakeland Linder Airport, or near Lakeland. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lakeland, Plant City, Lakeland Linder Airport, Medulla, Combee Settlement, Fussels Corner, Highland City, Gibsonia, Winston, Crystal Lake, Lakeland Highlands, Willow Oak and Kathleen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2798 8182 2790 8204 2803 8206 2820 8200 TIME...MOT...LOC 2102Z 233DEG 3KT 2802 8203 TBW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
506 PM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 4 N WILLOW OAK 27.98N 82.02W
07/28/2018 M46 MPH POLK FL AWOS
AWOS STATION LAL, 4 N WILLOW OAK.
&&
JCMSpecial Weather Statement National Weather Service Tampa Bay Area Ruskin FL 512 PM EDT SAT JUL 28 2018 FLZ061-282200- DeSoto FL- 512 PM EDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DESOTO COUNTY UNTIL 600 PM EDT... At 511 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms over Southeast Arcadia, or near Arcadia. These storms were nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Arcadia, Southeast Arcadia, Brownville and Nocatee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2704 8181 2733 8204 2733 8179 2709 8160 TIME...MOT...LOC 2111Z 233DEG 2KT 2718 8182 TBW
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
529 PM EDT SAT JUL 28 2018
FLZ052-282215-
Polk FL-
529 PM EDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 615 PM
EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haines City, moving south at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winter Haven, Haines City, Poinciana, Dundee, Davenport, Lake
Hamilton and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2797 8141 2798 8166 2820 8164 2818 8152
2814 8152 2814 8146 2809 8146 2808 8143
2804 8142 2806 8144 2805 8146 2804 8146
2803 8144 2802 8143
TIME...MOT...LOC 2128Z 357DEG 13KT 2809 8157
NormanThe Tampa radar (KTBW), 136 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Local broadcast media relayed a report from the public of penny size hail near McGregor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760607.